Nebraska, 2015

Hail and Damaging Winds in Nebraska, May 10, 2015

May 10, 2015 · NWS OAX · 8 events in 6 counties and zones

A potent upper level storm system moving through the central Plains brought another round of isolated severe weather to the area. Thunderstorms increased during the early afternoon along and ahead of a Pacific cold front over eastern Nebraska and southwest Iowa and moved almost due north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A potent upper level storm system moving through the central Plains brought another round of isolated severe weather to the area. Thunderstorms increased during the early afternoon along and ahead of a Pacific cold front over eastern Nebraska and southwest Iowa and moved almost due north. Instability was very limited across the area, but strong shear allowed for a few of the storms to produced severe weather. Most of the severe weather was in the form of strong thunderstorm winds, but some hail was also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 10, 5:15 AM CST, 5 hours 57 minutes earlier.

Area forecast discussion, May 10, 5:15 AM CST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
615 AM CDT SUN MAY 10 2015

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 350 AM CDT SUN MAY 10 2015

...LOCATION OF SEVERE STORMS TODAY IS THE MAIN CHALLENGE...

EXCEPTIONALLY ACTIVE/DYNAMIC PATTERN CONTINUES OVER THE CENTRAL
UNITED STATES TODAY AS LARGE UPPER LOW SPINS OVER THE HIGH PLAINS.
WATER VAPOR IMAGERY SHOWED THE CLOSED AND WRAPPED UP CIRCULATION
DRIFTING NORTHEAST AROUND 30 KNOTS...OUT OF NORTHEAST COLORADO
AND HEADED FOR NORTHWEST NEBRASKA THIS MORNING.

A COMPLEX AND HIGHLY BAROCLINIC SURFACE PATTERN WAS ANALYZED AT
06Z WITH A CLOSED 1004MB LOW NEAR THE KANSAS-COLORADO BORDER AND A
TIGHT THERMAL AND PRESSURE GRADIENT NORTH OF THE LOW. WARM FRONT
EXTENDED FROM THE LOW EASTWARD WITH LOW TO MID 60S DEW POINTS OVER
KANSAS...AND AN INVERTED TROF EXTENDED NORTHEAST INTO THE SIOUX
CITY AREA. AIRMASS NORTH OF THE LOW WAS COLD ENOUGH FOR WIDESPREAD
SNOW IN THE WESTERN HIGH PLAINS THIS MORNING.

AS THIS PATTERN EVOLVES THROUGHOUT THE DAY...THE FEATURES BY MID-
LATE AFTERNOON APPEAR TO BE SETTING UP FOR A NEARLY CLASSIC
LOOKING COLD CORE SUPERCELL OUTBREAK. UNFORTUNATELY THERE ARE
SMALL BUT IMPORTANT DIFFERENCES IN THE SUITE OF MODEL SOLUTIONS
REGARDING WHERE THE UPPER AND SURFACE LOWS WILL TRACK...AND THESE
DIFFERENCES COULD RESULT IN THE LOCATION OF THE SUPERCELLS VARYING
BY SEVERAL COUNTIES DEPENDING ON THE SOLUTION.

THE CONSENSUS SOLUTION OF THE SREF MEAN FOR THE PLACEMENT/TRACK
OF THE UPPER AND SURFACE LOWS IS SIMILAR TO THE GOING FORECAST AS
WELL AS CURRENT TRAJECTORIES OF THE UPPER LOW. USING THE SREF MEAN
SOLUTION...THE FORECAST PATTERN IN THE 18-21Z TIME FRAME INCLUDES
THE FOLLOWING INGREDIENTS TO SUPPORT SUPERCELLS OVER NORTHEAST
NEBRASKA AND WEST CENTRAL IOWA: UPPER LOW OVER WESTERN NEBRASKA
WITH 500 MB TEMPERATURES AROUND -19C... TRIPLE POINT AND DEEP
SURFACE LOW NEAR O'NEILL...100+ KNOT UPPER LEVEL JET OVER EASTERN
NEBRASKA...WELL PRONOUNCED DRY SLOT OVER EASTERN NEBRASKA WHICH
WILL SUPPORT ML CAPE VALUES EXCEEDING 1200 J/KG AND A DIFFERENTIAL
THERMAL BOUNDARY ON THE EASTERN EDGE OF THE DRY SLOT... AND 0-1KM
SHEAR VALUES AT OR ABOVE 20 KNOTS.

HOWEVER...NUMEROUS FACTORS INCREASE THE UNCERTAINTY IN THESE
SCENARIOS INCLUDING THE ABOVE MENTIONED SPREAD IN MODEL SOLUTIONS.
IF THE MODELS DISPLAYING A NORTHERN TREND ARE CORRECT...MUCH OF
THE FORECAST AREA WOULD BE DRY AND SUNNY UNDER THE DRY SLOT WITH
THE STRONG STORM DEVELOPMENT NORTH OF THE AREA. IF THE SOUTHERN
SOLUTIONS ARE CORRECT...THE STORMS COULD DEVELOP AS FAR SOUTH AS
INTERSTATE 80 AND TRACK NORTH THROUGHOUT THE AFTERNOON. THE
FORECAST PROBABILITY OF STORMS WILL BE A FUNCTION OF THE
DISTRIBUTION OF THESE MODEL SOLUTIONS. THE MOST LIKELY AREA FOR
SEVERE STORMS WILL BE THE FAR NORTHEAST CORNER OF NEBRASKA AND
WEST CENTRAL IOWA...WITH A CHANCE FOR SEVERE STORMS EXTENDING
SOUTH TO INTERSTATE 80.

LATEST OPERATIONAL HRRR SOLUTIONS SUPPORT THUNDERSTORM
DEVELOPMENT BY EARLY AFTERNOON AND JUST EAST OF THE MISSOURI
RIVER.

THE STORMS AND SHOWERS SHOULD EXIT THE FORECAST AREA BY EVENING.
LOW AMPLITUDE UPPER RIDGING AND SURFACE HIGH PRESSURE BUILDS INTO
THE PLAINS MONDAY-TUESDAY WITH COOL BUT DRY WEATHER EXPECTED.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 350 AM CDT SUN MAY 10 2015

THE UPPER PATTERN RETURNS TO BROAD SCALE TROFFING OVER THE WESTERN
US AND PACIFIC COASTAL AREAS WITH SHORTWAVES ONCE AGAIN RETURNING
TO THE PLAINS. AFTER THE DRY BEGINNING OF THE WEEK...GOOD CHANCES
FOR RAIN AND THUNDERSTORMS RETURN FOR THE PERIOD BEGINNING
WEDNESDAY NIGHT AND PERSISTING INTO THE WEEKEND.

&&

.AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 613 AM CDT SUN MAY 10 2015

IFR/MVFR CEILINGS EARLY THIS MORNING...WHICH SHOULD SCATTER OUT BY
16 TO 18Z. SOUTHEAST WINDS AROUND 12 KNOTS...WITH GUSTS DEVELOPING
INTO THE LOWER TO MID 20 KNOT RANGE BY 18Z. THUNDERSTORMS WILL BE
POSSIBLE PRIMARILY AT THE KOMA TAF SITE 19-23Z. WINDS THEN SHIFT
TO THE SOUTH...SOUTHWEST AND EVENTUALLY WEST NORTHWEST AS A COLD
FRONT MOVES ACROSS THE AREA. COULD SEE MVFR CEILINGS AND SPOTTY
SHOWERS DEVELOP AT KOFK BY 11/03Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...NIETFELD
LONG TERM...NIETFELD
AVIATION...DEWALD
Hazardous weather outlook, May 10, 10:26 AM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1126 AM CDT SUN MAY 10 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-110630-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1126 AM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WITH THE POSSIBILITY OF A FEW TORNADOES...
LARGE HAIL...AND HIGH WINDS WILL BE POSSIBLE THIS AFTERNOON AND
INTO THE EARLY EVENING HOURS. THE GREATEST CHANCE FOR SEVERE
STORMS APPEARS TO BE IN THE NORTHEAST CORNER OF NEBRASKA AND WEST
CENTRAL IOWA...OR FROM THE HARTINGTON AND WAYNE AREAS TO HARLAN.
THERE IS ALSO A CHANCE FOR SEVERE STORMS FROM NORFOLK TO THE OMAHA
METRO AREA AND INTO SOUTHWEST IOWA WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREATS IN THIS AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

INTERMITTENT CHANCES FOR THUNDERSTORMS RETURN FROM WEDNESDAY
NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND POSSIBLY INTO
THE EARLY EVENING HOURS...MAINLY IN WEST CENTRAL IOWA AND
NORTHEAST NEBRASKA.

In the hours before

Special weather statement, May 10, 10:46 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1146 AM CDT SUN MAY 10 2015

NEZ092-093-101700-
RICHARDSON NE-PAWNEE NE-
1146 AM CDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RICHARDSON AND
SOUTHEASTERN PAWNEE COUNTIES UNTIL NOON CDT...

AT 1146 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF SABETHA...MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUMBOLDT...VERDON...STELLA...SHUBERT...DAWSON...SALEM...BARADA...THE
HIGHWAY 75 AND 8 JUNCTION AND CAMP CORNHUSKER.

THIS INCLUDES HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 17.

LAT...LON 4026 9592 4026 9556 4000 9568 4000 9602
TIME...MOT...LOC 1646Z 205DEG 44KT 4002 9583

BOUSTEAD
Special weather statement, May 10, 11:02 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1202 PM CDT SUN MAY 10 2015

NEZ091-093-101715-
NEMAHA NE-RICHARDSON NE-
1202 PM CDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RICHARDSON AND
NEMAHA COUNTIES UNTIL 1215 PM CDT...

AT 1202 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR AUBURN...OR 19 MILES NORTHWEST OF FALLS CITY...MOVING NORTH AT
65 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AUBURN...PERU...NEMAHA...BROWNVILLE...JULIAN...7 MILES SOUTH OF
AUBURN AND BROWNVILLE STATE RECREATION AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 230 AND 240.
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 20 AND 37.

LAT...LON 4026 9594 4052 9588 4052 9571 4056 9569
      4056 9567 4053 9565 4051 9570 4050 9568
      4047 9570 4046 9568 4046 9565 4043 9564
      4041 9566 4034 9562 4032 9566 4031 9565
      4031 9561 4030 9557 4026 9560
TIME...MOT...LOC 1702Z 186DEG 54KT 4033 9576

BOUSTEAD

The radar

The Omaha radar (KOAX), 116 km away, was scanning. The volume nearest the first event began at 17:12 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Nemaha

When
May 10, 11:12 AM CST
Where
Nemaha County, 1.72 mi ESE of Auburn Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.390, -95.750

The COOP Observer reported winds near 60 mph.

Thunderstorm Wind, Douglas

When
May 10, 12:25 PM CST
Where
Douglas County, 0.72 mi SE of (Oma)eppley Fld Omah
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.293, -95.890

Hail, Cedar

When
May 10, 12:30 PM CST
Where
Cedar County, 0.69 mi N of Coleridge
Measured
0.75 in hail
Reported by
Public
Coordinates
42.510, -97.200

Thunderstorm Wind, Washington

When
May 10, 12:34 PM CST
Where
Washington County, 1.55 mi W of Ft Calhoun
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.470, -96.060

A trained spotter estimated wind gusts to 60 mph.

Hail, Cedar

When
May 10, 12:37 PM CST
Where
Cedar County, 2.58 mi SE of Laurel
Measured
1.5 in hail
Reported by
Public
Coordinates
42.400, -97.050

Thunderstorm Wind, Burt

When
May 10, 1:02 PM CST
Where
Burt County, 0.24 mi SSE of Tekamah Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.767, -96.178

Thunderstorm Wind, Thurston

When
May 10, 1:38 PM CST
Where
Thurston County, 4.87 mi SSE of Macy
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.060, -96.300

A couple of trees were blown downed blocking the road.

Hail, Thurston

When
May 10, 1:40 PM CST
Where
Thurston County, 0.86 mi SW of Macy
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.110, -96.360

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566346, 566347, 566343, 566348, 566344, 566349, 566350, 566345.